Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 37, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 8, 2009, 10:15 PM CDT for Oregon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2009, 10:15 PM CDT (03:15 UTC)
- Expired
- May 9, 2009, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Oregon County, MO
The radar
The Springfield radar (KSGF), 192 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:07 PM CDT | FLASH FLOOD | 3 N Thayer, MO | NUMEROUS LOW WATER CROSSINGS THROUGHOUT SOUTHERN OREGON COUNTY ARE FLOODED AND IMPASSABLE. IMMINENT FLASH FLOODING OF HIGHWAY 19 BETWEEN ALTON AND THAYER...WATER IS BEGINNING TO POUR OVER THE ROADWAY DUE TO FLOODING OF FREDERICK CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 090315
FFWSGF
MOC149-090900-
/O.NEW.KSGF.FF.W.0037.090509T0315Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 PM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 400 AM CDT.
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. ONE TO TWO INCHES OF RAIN HAS FALLEN ACROSS THE WARNED
AREA WITH AN ADDITIONAL INCH OF RAIN POSSIBLE THROUGH MIDNIGHT.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3649 9168 3676 9169 3677 9111 3653 9112
3649 9113
$$2 follow-up statements
000
WGUS73 KSGF 090416
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT FRI MAY 8 2009
MOC149-090900-
/O.CON.KSGF.FF.W.0037.000000T0000Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
1116 PM CDT FRI MAY 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR
OREGON COUNTY...
AT 1114 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. IN
EXCESS OF THREE INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN OREGON
COUNTY DURING THE PAST TWO HOURS WITH AN ADDITIONAL ONE TO TWO
INCHES OF RAINFALL EXPECTED THROUGH 200 AM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
THAYER AND ALTON. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
NUMEROUS LOW WATER CROSSINGS ACROSS SOUTHERN OREGON COUNTY ARE
FLOODED AND IMPASSABLE. ROADS IN AND AROUND KOSHKONONG...THAYER...
COUCH AND MYRTLE WILL BE VERY PRONE TO FLOODING. IN ADDITION...
FLOODING OF FREDERICK CREEK WILL CONTINUE TO POSE A RISK OF FLOODING
OF SOUTHBOUND HIGHWAY 19 BETWEEN ALTON AND THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3649 9168 3676 9169 3677 9111 3653 9112
3649 9113
$$
GAGAN000
WGUS73 KSGF 090859
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT SAT MAY 9 2009
MOC149-090909-
/O.EXP.KSGF.FF.W.0037.000000T0000Z-090509T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
359 AM CDT SAT MAY 9 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM CDT FOR OREGON
COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3649 9168 3676 9169 3677 9111 3653 9112
3649 9113
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:23 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 8, 6:23 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 623 PM CDT FRI MAY 8 2009 ...UPDATE TO AVIATION... .DISCUSSION... DERECHO THAT MOVED THROUGH SOUTHEAST KANSAS AND SOUTHWEST MISSOURI CONTINUES TO MOVE EAST TOWARDS THE OHIO VALLEY. ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN SOUTH CENTRAL MISSOURI ALONG A REMNANT BOUNDARY NEAR SOUTHERN MISSOURI. SURFACE HIGH PRESSURE IN THE PLAINS WILL GRADUALLY BUILD SOUTHEAST INTO THE SOUTHERN PLAINS AND THE OZARKS TONIGHT INTO SATURDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY ARE EXPECTED TO BE CONFINED TO THE BOUNDARY NEAR SOUTHERN MISSOURI. HAVE KEPT POPS IN THE SLIGHT CATEGORY WITH THE BOUNDARY CONTINUING TO GRADUALLY SHIFT SOUTH FURTHER INTO ARKANSAS. NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME FOR TONIGHT OR SATURDAY. AN UPPER LEVEL DISTURBANCE MOVING THROUGH NORTHERN MISSOURI SUNDAY ALONG WITH RETURN FLOW DEVELOPING WITH THE SURFACE HIGH MOVING EAST OF THE OZARKS WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE NEXT WEEK. MODELS PROG AN UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS WITH AN ASSOCIATED COLD FRONT MOVING THROUGH THE CENTRAL PLAINS INTO THE OZARKS. SOUTHERLY WINDS WILL ALLOW FOR GULF MOISTURE RETURN AHEAD OF THE SLOW MOVING FRONT WITH CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY. && .AVIATION... FOR THE 00Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE DEALS WITH THE POTENTIAL FOR FOG OVERNIGHT. A WEAK COLD FRONT CONTINUES TO SLOWLY SAG SOUTH THROUGH THE REGION. WIND DIRECTIONS REMAINS SOUTHWESTERLY FOR THE JLN/SGF AREAS AT THIS TIME...WITH A SHIFT TO WEST AND NORTHWEST ACROSS SOUTHEAST KANSAS. THIS WIND SHIFT WILL TAKE SOME TIME TO SPREAD THROUGH THE AREA...AND AS A RESULT THERE IS THE POTENTIAL FOR MVFR FOG DEVELOPMENT THIS EVENING GIVEN WET GROUNDS. WILL MONITOR OBSERVATION TRENDS AND ALTER THE FORECAST AS NEEDED. CONVECTION DEVELOPING OVER E OK WILL LIKELY DEVELOP A DECENT CIRRUS SHIELD WHICH MAY PRECLUDE FOG OVERNIGHT...ON TOP OF THIS NORTHWEST WINDS SHOULD USHER DRIER AIR INTO THE REGION. HAVE KEPT A MENTION OF POSSIBLE MVFR FOG OVERNIGHT...THOUGH THIS IS A LOW CONFIDENCE FORECAST. VFR CONDITIONS ARE EXPECTED SATURDAY WITH ADDITIONAL MID/HIGH LEVEL CLOUD COVERAGE. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 8, 8:20 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 820 PM CDT FRI MAY 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 820 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TONIGHT ACROSS EXTREME SOUTHERN MISSOURI. A FEW STRONG STORMS ARE POSSIBLE WITH HIGH TO THE SIZE OF DIMES AND WIND GUSTS TO 40 MPH. FLOODING WILL CONTINUE THROUGH THIS AFTERNOON NEAR LOW WATER CROSSINGS...CREEKS AND STREAMS AS RUNOFF FROM PREVIOUS HEAVY RAINFALL CONTINUES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS EXTREME SOUTHERN MISSOURI. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, May 8, 9:28 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG 1 N LOUISBURG 37.77N 93.14W
05/08/2009 DALLAS MO NWS EMPLOYEE
LARGE TREES UPROOTED NEAR HIGHWAY 65 AND HOSIER LANE.
&&
BARJENBRUCHLocal storm report, May 8, 9:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 6 NW EMINENCE 37.21N 91.43W
05/08/2009 SHANNON MO LAW ENFORCEMENT
SAWMILL DESTROYED WITH ONLY ONE WALL LEFT STANDING NEAR
THE INTERSECTION OF HIGHWAY 19 AND D HIGHWAY.
&&
BARJENBRUCHLocal storm report, May 8, 9:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM TSTM WND DMG EMINENCE 37.15N 91.36W
05/08/2009 SHANNON MO LAW ENFORCEMENT
SIGNIFICANT TREE DAMAGE IN EMINENCE WITH LARGE TREES
FALLING ONTO HOMES. MANY POWER LINES DOWN.
&&
BARJENBRUCHLocal storm report, May 8, 10:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM TSTM WND DMG SALEM 37.65N 91.54W
05/08/2009 DENT MO LAW ENFORCEMENT
NUMEROUS POWER POLES SNAPPED AND TREES DOWN IN AND AROUND
SALEM.
&&
BARJENBRUCHLocal storm report, May 8, 10:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM TSTM WND DMG LICKING 37.50N 91.86W
05/08/2009 TEXAS MO LAW ENFORCEMENT
ROOF BLOWN OFF OF A BARN IN THE LICKING AREA.
&&
BARJENBRUCHLocal storm report, May 8, 10:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG KOSHKONONG 36.60N 91.65W
05/08/2009 OREGON MO LAW ENFORCEMENT
SIGNIFICANT TREE DAMAGE. WINDOWS BLOWN OUT OF HOMES.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:54 PM CDT | Flash Flood Warning | SGF | Howell | 5 hr |
| May 8, 11:33 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 28 min |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.